Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 255, NWS Blacksburg, VA

September 28, 2006Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 28, 2006, 5:13 PM EDT for Bedford County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2006, 5:13 PM EDT (21:13 UTC)
Expired
Sep 28, 2006, 5:48 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 1:46 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:00 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 28, 3:00 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT THU SEP 28 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
...WEATHER WATCH 802 REMAINS IN EFFECT UNTIL 800 PM...
EXTENDED THE WATCH FURTHER NORTH FOR SEVERE WEATHER POTENTIAL
THIS AFTERNOON.

STRONG COLD FRONT WILL MOVE ACROSS THE MOUNTAINS THIS AFTERNOON AND
EVENING WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS. SFC WIND GUSTS
30-40 KTS CAN BE ASSOCIATED WITH THE STORMS. ISOLD SVR GUSTS OF
50-70 KTS ARE POSSIBLE EAST OF THE BLUE RIDGE WHERE INSTABILITY WILL
FUEL ORGANIZED DEEP CONVECTION WITH LINE SEGMENTS...BOW ECHOES AND
SUPERCELLS. THE COLD FRONT SHOULD CLEAR THE AREA BY 03 UTC WITH
WINDS SHIFTING TO THE NORTHWEST AND REMAINING GUSTY. KEPT LIGHT POPS
IN THE FAR WEST FOR LATE TONIGHT AND FRIDAY IN THE UPSLOPE AREAS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
COLD NIGHT EXPECTED FRIDAY NIGHT WITH PATCHY FROST POSSIBLE IN THE
COLDEST NORTHERN VALLEYS...BUT WIND SPEEDS MAY HINDER ANY WIDESPREAD
COVERAGE. IT ALSO APPEARS THAT IT MIGHT BE WARMER IN THE SOUTH...SO
ELECTED TO RAISED LOW TEMPERATURES IN SOUTHSIDE AND NORTHERN NORTH
CAROLINA CLOSER TO MOS VALUES AND ISC GROUP. HIGH PRESSURE
LOCATED OVER THE REGION AT THE START OF NEXT WEEK WILL SETTLE
SOUTHWEST OF THE AREA BY MIDDLE OF THE WEEK. BACKDOOR COLD FRONT
WILL DROP SOUTH ACROSS THE AREA THURSDAY. FOR THE MEDIUM RANGE
PERIOD FOLLOWED HPCGUIDE...WHICH WAS CLOSE TO GFS THEN BLENDING
TOWARDS THE 00Z NCEP ENS MEAN BY DAY 7/THURSDAY.

&&

.AVIATION...
...WEATHER WATCH 802 IN EFFECT UNTIL 800 PM...
STRONG COLD FRONT WILL CROSS THE MOUNTAINS THIS AFTERNOON WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS. SFC WIND GUSTS 30-40 KTS
WILL BE ASSOCIATED WITH THE STORMS. ISOLD SVR GUSTS OF 50-70 KTS
POSSIBLE EAST OF THE BLUE RIDGE MOUNTAINS WHERE INSTABILITY WILL
FUEL ORGANIZED DEEP CONVECTION WITH LINE SEGMENTS...BOW ECHOES AND
SUPERCELLS. FRONT SHOULD CLEAR THE FCST AREA BY 03 UTC WITH WINDS
SHIFTING TO THE NORTHWEST AND REMAINING GUSTY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

PM/KK
Hazardous weather outlook, Sep 28, 4:52 AM EDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 AM EDT THU SEP 28 2006

NCZ003>006-019-020-VAZ032>035-043>047-058-059-291200-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
452 AM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS MORNING
THROUGH THE EARLY AFTERNOON HOURS. SHOWERS AND THUNDERSTORMS ARE
LIKELY ALONG THE FRONT...WITH THE POTENTIAL FOR A FEW OF THE
THUNDERSTORMS TO BECOME SEVERE. THE PRIMARY THREAT WITH ANY
STRONGER THUNDERSTORMS WILL BE LOCALIZED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COOL HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY NIGHT. THE
COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES
TO FALL INTO THE 30S FOR MANY AREAS...WITH AREAS OF FROST POSSIBLE
BY SATURDAY MORNING...PARTICULARLY IN THE DEEPER VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF STRONG WINDS
WITH THUNDERSTORMS.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-291200-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
452 AM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE
FRONT...WITH THE POTENTIAL FOR A FEW OF THE STORMS TO BECOME
SEVERE. THE PRIMARY THREAT WITH ANY STRONGER THUNDERSTORMS WILL BE
LOCALIZED STRONG AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LAWRENCE

In the hours before

Local storm report, Sep 28, 4:26 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             ROANOKE                 37.28N 79.96W
09/28/2006  E0.75 INCH       CITY OF ROANOKE    VA   PUBLIC

            PETERS CREEK AND MELROSE.

0359 PM     HAIL             ROANOKE                 37.28N 79.96W
09/28/2006  E1.00 INCH       CITY OF ROANOKE    VA   PUBLIC

            NORTHWEST CITY, PENNY TO QUARTER SIZED HAIL, SHINGLES
            BLOWN OFF ROOF.

0347 PM     HAIL             NORTH WILKESBORO        36.17N 81.14W
09/28/2006  E0.75 INCH       WILKES             NC   PUBLIC

0422 PM     HAIL             FRIES                   36.72N 80.97W
09/28/2006  E0.88 INCH       CARROLL            VA   TRAINED SPOTTER

&&

BS
Local storm report, Sep 28, 4:36 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             6 NW HILLSVILLE         36.83N 80.81W
09/28/2006  E0.75 INCH       CARROLL            VA   TRAINED SPOTTER

&&

BS
Local storm report, Sep 28, 4:42 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             10 W HILLSVILLE         36.77N 80.91W
09/28/2006  E0.88 INCH       CARROLL            VA   TRAINED SPOTTER

&&

BS
Local storm report, Sep 28, 4:51 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             BLUE RIDGE              37.38N 79.82W
09/28/2006  E1.00 INCH       BOTETOURT          VA   PUBLIC

0430 PM     HAIL             6 NW HILLSVILLE         36.83N 80.81W
09/28/2006  E0.88 INCH       CARROLL            VA   TRAINED SPOTTER

0436 PM     HAIL             15 NW BEDFORD CITY      37.49N 79.71W
09/28/2006  E1.00 INCH       BOTETOURT          VA   TRAINED SPOTTER

0408 PM     HAIL             ROANOKE                 37.28N 79.96W
09/28/2006  E0.75 INCH       CITY OF ROANOKE    VA   TRAINED SPOTTER

            NORTHEAST CITY.

0422 PM     HAIL             FRIES                   36.72N 80.97W
09/28/2006  E0.88 INCH       CARROLL            VA   TRAINED SPOTTER

0411 PM     HAIL             BLUE RIDGE              37.38N 79.82W
09/28/2006  E1.00 INCH       BOTETOURT          VA   TRAINED SPOTTER

&&

BS
Local storm report, Sep 28, 4:52 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             MONTVALE                37.38N 79.73W
09/28/2006  E0.88 INCH       BEDFORD            VA   AMATEUR RADIO

            N4GGC

&&

BS
Local storm report, Sep 28, 5:10 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             15 NW BEDFORD CITY      37.49N 79.71W
09/28/2006  E1.00 INCH       BEDFORD         VA   TRAINED SPOTTER

BS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 3:13 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, City of Covington41 min
Sep 28, 3:19 PM EDTSevere Thunderstorm WarningRNKMontgomery56 min
Sep 28, 3:38 PM EDTSevere Thunderstorm WarningRNKGrayson67 min
Sep 28, 3:52 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem23 min
Sep 28, 3:59 PM EDTSevere Thunderstorm WarningRNKBotetourt61 min
Sep 28, 4:08 PM EDTSevere Thunderstorm WarningRNKBedford67 min
Sep 28, 4:13 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax77 min
Sep 28, 4:56 PM EDTSevere Thunderstorm WarningRNKFranklin50 min
Sep 28, 5:12 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville93 min
Sep 28, 5:15 PM EDTSevere Thunderstorm WarningRNKHenry45 min
Sep 28, 5:36 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg39 min
Sep 28, 5:45 PM EDTSevere Thunderstorm WarningRNKAppomattox60 min
Sep 28, 5:57 PM EDTSevere Thunderstorm WarningRNKHalifax77 min
Sep 28, 6:20 PM EDTSevere Thunderstorm WarningRNKCharlotte56 min
Sep 28, 3:27 PM EDTSevere Thunderstorm WarningRNKAshe63 min
Sep 28, 3:47 PM EDTSevere Thunderstorm WarningRNKWilkes25 min
Sep 28, 5:04 PM EDTSevere Thunderstorm WarningRNKRockingham56 min
Sep 28, 5:56 PM EDTSevere Thunderstorm WarningRNKCaswell49 min
Sep 28, 6:31 PM EDTSevere Thunderstorm WarningRNKRockingham23 min
Sep 28, 2:42 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.